Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Binghamton, NY

May 1, 2003Cayuga County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2003, 3:29 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 3:29 PM EDT (19:29 UTC)
Expired
May 1, 2003, 4:30 PM EDT
In force
61 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Cayuga County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS51 KBGM 011929
SVRBGM
NYC011-067-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAYUGA COUNTY IN CENTRAL NEW YORK.
  ONONDAGA COUNTY IN CENTRAL NEW YORK.

* UNTIL 430 PM EDT.

* AT 323 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM SENNETT TO FLEMING...MOVING EAST AT 40 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  SKANEATELES AND OWASCO AT 335 PM EDT.
  MARCELLUS AT 340 PM EDT.
  CAMILLUS AT 345 PM EDT.
  LIVERPOOL AND WESTVALE AT 350 PM EDT.
  SYRACUSE AND ONONDAGA AT 355 PM EDT.
  NEDROW AND LA FAYETTE AT 400 PM EDT.
  POMPEY AND LYNDON AT 405 PM EDT.

THE MAIN THREAT FROM THIS SEVERE THUNDERSTORM IS DAMAGING WINDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

$$

LAT...LON 4312 7667 4274 7668 4282 7596 4311 7603

PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:15 PM EDT, 14 minutes earlier.

Area forecast discussion, May 1, 3:15 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT THU MAY 1 2003

SHOWERS AND STORMS FIRING ALONG INCOMING COLD FRONT AND EXISTING
OUTFLOW/LAKE BOUNDARIES AS OF THIS WRITING.  THE BEST SHOT OF ANY
SEVERE THUNDERSTORMS STILL LOOKS TO BE GENERALLY FROM ABOUT I-81
WEST THROUGH EARLY EVENING.  THIS IS WHERE BEST COMBO OF INSTABILITY
OF DEEP LAYER WIND SHEAR EXISTS.  LATER THIS EVENING, THUNDERSTORMS
SHOULD HAVE A TENDENCY TO DIMINISH IN INTENSITY WITH STABILIZING
ATMOSPHERE.  HOWEVER, BAND OF SHOWERS WILL PROBABLY INCREASE IN
AREAL COVERAGE AS SURFACE WAVE RIDES ALONG THE SLOW MOVING FRONT AND
MID TO UPPER LEVEL SUPPORT IMPROVES.

A STEADIER RAIN WILL LAST THROUGH MUCH OF FRIDAY AS LIFT STAYS
FOCUSED NEAR AND JUST NORTH OF SURFACE BOUNDARY.  SOME DRYING MAY
EDGE INTO OUR NORTHERN/WESTERN ZONES DURING THE AFTERNOON, CAUSING
THE RAINS TO BEGIN TO TAPER DOWN THERE.

FRIDAY NIGHT AND SATURDAY, A LARGE SURFACE HIGH OVER SOUTH CENTRAL
CANADA WILL GRADUALLY BUILD OVER THE NORTHEASTERN U.S.  AS A RESULT,
THE ABOVE MENTIONED FRONT WILL SAG SOUTHWARD AND DRIER AIR WILL
CONTINUE TO PUSH IN FROM THE NORTH.  WELL TAPER THE RAIN BACK TO
SCATTERED SHOWERS BY FRIDAY EVENING, THEN INTRODUCE SOME SUNSHINE BY
SATURDAY AFTERNOON FOR THE NORTHERN HALF OF THE REGION.  CLOUDS
SHOULD BE SLOWER TO DEPART SOUTHERN SECTIONS DURING THE DAY SATURDAY.

SUNDAY AND MONDAY SHOULD FEATURE MORE IN THE WAY OF SUNSHINE WITH
MILDER TEMPERATURES.

.BGM...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR MOST OF CENTRAL
NY AND BRADFORD COUNTY IN NORTHEAST PA.

JUREWICZ
Hazardous weather outlook, May 1, 3:25 PM EDT, 4 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-012130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ALONG A COLD FRONT WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY BECOME SEVERE.
STRONG WINDS AND HAIL ARE THE MAIN THREATS.  A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR MOST OF CENTRAL NEW YORK AND BRADFORD COUNTY
IN PENNSYLVANIA UNTIL 7 PM EDT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY. SKYWARN WILL BE
ACTIVATED AS THREATENING WEATHER APPROACHES YOUR AREA. REMEMBER...ANY
SEVERE THUNDERSTORMS OR TORNADO WARNINGS ARE CONSIDERED AUTOMATIC
SKYWARN ACTIVATION FOR THAT PARTICULAR COUNTY.

MJ

In the hours before

Special weather statement, May 1, 1:34 PM EDT, 1 hour 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-012300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
134 PM EDT THU MAY 1 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT THURSDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...
ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS
AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 1, 3:14 PM EDT, 15 minutes before
NYZ015>017-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
314 PM EDT THU MAY 1 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
SENECA FALLS TO PENN YAN.....MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
WYCKOFF AND UNION SPRINGS AT 330 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:12 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida48 min
May 1, 5:30 PM EDTSevere Thunderstorm WarningBGMOtsego45 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.